Alert archive / California / Wind Advisories in 2019

Wind Advisory 28, NWS San Diego, CA

May 27, 2019Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 27, 2019, 2:43 AM PDT for Riverside County, San Diego County, California. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 27, 2019, 2:43 AM PDT (09:43 UTC)
Expired
May 27, 2019, 7:00 PM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS76 KSGX 270943
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
243 AM PDT Mon May 27 2019

CAZ056-058-062-065-272230-
/O.NEW.KSGX.WI.Y.0028.190527T0943Z-190528T0200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Julian, Borrego Springs, 
and Desert Hot Springs
243 AM PDT Mon May 27 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 7 PM PDT this evening. 

* Winds...Areas of west winds 25 to 35 with gusts to 50 mph.

* Timing...Periods of stronger winds will continue today,
  diminishing this evening.

* Location...Near mountain ridge tops and along desert slopes of
  the mountains into adjacent desert areas, including areas in the
  northern Coachella Valley below San Gorgonio Pass. 

* Visibility...Reduced at times in the desert due to blowing 
  sand and blowing dust. 

* Impacts...The strong winds will make driving difficult. In the
  deserts...areas of blowing dust and sand could locally reduce
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
1 follow-up statement
789 
WWUS76 KSGX 272039
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
139 PM PDT Mon May 27 2019

CAZ056-058-062-065-280200-
/O.CON.KSGX.WI.Y.0028.000000T0000Z-190528T0200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Julian, Borrego Springs, 
and Desert Hot Springs
139 PM PDT Mon May 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* Winds...Areas of west winds 25 to 35 with gusts to 50 mph.

* Timing...Periods of stronger winds will continue today, 
  diminishing this evening. 

* Location...Near mountain ridge tops and along desert slopes of 
  the mountains into adjacent desert areas, including areas in 
  the northern Coachella Valley below San Gorgonio Pass. 

* Visibility...Reduced at times in the desert due to blowing 
  sand and blowing dust. 

* Impacts...The strong winds will make driving difficult. In the 
  deserts...areas of blowing dust and sand could locally reduce 
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 26, 9:29 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 26, 9:29 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
929 PM PDT Sun May 26 2019

.SYNOPSIS...
A trough of low pressure will bring showers over and west of the
mountains tonight, with showers ending in San Diego County Monday
morning. Snow will fall in the mountains above 6,500 feet. Strong
winds from 20 to 30 mph will impact the deserts where blowing sand
will limit visibilities at times. Temperatures will trend upward
Tuesday through Thursday as the trough over southern California
weakens. On Wednesday a weak disturbance may generate a few showers
over the mountains in the afternoon.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening Update:

The upper level low pressure area has dropped into the San Joaquin
Valley this evening and is moving into the Mojave Desert attm and
into Southern NV overnight. Heavier showers are beginning to be
noted on regional radar loop over the San Bernardino County
Mountains. The San Bernardino County Mountains will continue to be
the focus of the most persistent precipitation overnight, with snow
levels dropping as low as 5500 feet overnight. Light snow has
already been reported at Big Bear Airport for the past two hours and
they will pick up several inches of new snow above 6500 feet
overnight. The winter weather advisory was extended through early
Monday morning. Precipitation will taper off by daybreak Monday
along with the gusty winds through the mountains and into the
deserts. Blowing dust has been reported at Thermal this evening with
visibility down to 2 miles. No other changes to the current
forecast. Wind and precip report updates will be issued shortly.

Previous Forecaster Discussion (Issued at 220 PM PDT):

Rain moved into San Bernardino and Orange Counties early this
afternoon. Twelve-hour rain totals through 11 AM were light with
only a few hundredths of an inch in most coastal and valley areas.
Highest amounts were on the west and southwest facing mountain
slopes. Panorama Point was the leader so far and picked up 0.35".
Showers will become more widespread through this evening as a
shortwave in the longwave trough over the West moves across SoCal.

Winds were quite strong in the deserts early this afternoon with
gusts to 55 mph at White Water/Desert Hot Springs, 46 mph at
Victorville, 32 mph at the Borrego Airport, and 30 mph at Thermal.
Blowing sand and reduced visibilities will impact travelers in these
areas.

Dense fog shrouded the mountains above 5,500 feet where visibilities
are less than a 1/4 mile and will remain very low through the
night.

The high resolution models forecasted the timing and location of the
early morning rain quite well. This adds higher confidence to the
afternoon forecast of more widespread and heavier showers and
stronger winds this afternoon and tonight as a vigorous shortwave
rounds the base of the long wave trough. Rain amounts haven't
changed from the morning forecast. Highest totals will be on the
orographically favored west and southwest facing mountain slopes of
San Bernardino County where upwards of 1.50" is likely. Rain totals
in the coastal and valley zones will range from 0.10" to 0.75", with
the rain shadowed areas of the Inland Empire on the low end of the
rain spectrum, and the San Diego County Valleys on the high end.
Snow levels between 7,000-8,000 feet this morning will fall to
around 5,500 feet tonight in the cold air advection behind the
trough, and that is when a couple inches of high elevation mountain
snow may accumulate in the SBD and RIV county mountains. The precip
will end from the northwest to the southeast late tonight, lingering
longest in San Diego County into Monday morning before ending.

Strong mountain and desert winds of 20 to 30 mph will gust to 50 mph
at times, with peak gusts of 55 to 65 mph at the most wind prone
locations. Susceptible areas include the San Gorgonio Pass eastward
into the Coachella Valley where travel may be difficult for high
profile vehicles. Blowing sand will reduce visibilities in the
deserts.

Tuesday through Friday: The long wave trough over the west not be as
strong, but there will be small embedded shortwaves in the northwest
flow that could trigger a few showers over the mountains. Wednesday
is one of those days where the precipitation chances will be high
enough to warrant a chance of mountain showers. Temperatures will be
a little higher than they have been lately, but still a little below
average.

&&

.AVIATION...

270300Z...Coast/Valleys/Coastal Mountain Slopes...Widespread low
clouds with VRB cigs 1500-3000 ft through late this evening, with
ISO-SCT -SHRA reducing cigs to 1000 ft MSL with 1-3 sm vis at times.
-SHRA coverage decreasing after 10Z Monday. Some lingering showers
possible for SD County until early morning. Coastal mountain slopes
will remain obscured in clouds/fog through Monday morning. Expect
partial clearing between 17Z and 19Z Monday.

Desert Mountain Slopes/Deserts...SW to W winds gusting 35-45 kt
along the mountain crests/desert mountain slopes and below the
passes through tonight. MOD-STG UDDFS and LLWS expected over and
NE/E of the mountains. VIS may be reduced 2-4 SM in BLDU in the
deserts through tonight. Skies slowly clearing later tonight.

&&

.MARINE...
Showers will continue through early Monday. Winds will briefly gust
to around 20 kt tonight over portions of the outer coastal waters.
Otherwise, no hazardous marine weather is expected Monday afternoon
through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 AM PDT Monday Morning for
     Riverside County Mountains-San Bernardino County Mountains.

     Wind Advisory until 2 AM PDT Monday for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...NONE.

&&

PUBLIC...Moede/JMB
AVIATION/MARINE...APR

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.